Alert archive / Montana / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 17, 2023, 11:53 AM MDT for 15 counties in Montana. It took effect at Aug 18, 2023, 10:00 AM MDT. It was in force for 11 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2023, 11:53 AM MDT (17:53 UTC)
- In effect from
- Aug 18, 2023, 10:00 AM MDT
- Expired
- Aug 18, 2023, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:26 PM MDT | NON-TSTM WND GST 46 | 5 Wsw Great Falls, MT | ASOS station KGTF Great Falls Airport. |
| Aug 18, 2:26 PM MDT | TSTM WND GST 61 | 12 E Bozeman, MT | Mesonet station MTBZH Bozeman Pass (MT DOT). |
| Aug 18, 3:13 PM MDT | TSTM WND GST 58 | 3 Nw Winston, MT | Ambient station Winston 19mwl. |
| Aug 18, 3:14 PM MDT | TSTM WND GST 60 | 2 E Helena, MT | ASOS station KHLN Helena Airport. |
| Aug 18, 3:21 PM MDT | TSTM WND GST 58 | 3 Wnw Townsend, MT | Mesonet station GINM8 Ginger RAWS. Station reports hourly, hence time estimated by radar. |
| Aug 18, 4:00 PM MDT | NON-TSTM WND GST 52 | 4 E Cascade, MT | Mesonet station MTM76 Cascade E Mda. |
| Aug 18, 4:00 PM MDT | NON-TSTM WND GST 53 | 3 Ssw Loma, MT | Mesonet station MTM45 3.2 SW Loma (MT-MESO). |
| Aug 18, 4:30 PM MDT | NON-TSTM WND GST 54 | 5 Wsw Great Falls, MT | ASOS station KGTF Great Falls Airport. |
| Aug 18, 4:40 PM MDT | NON-TSTM WND GST 55 | 1 N Loma, MT | Mesonet station MTLOM Loma (MT DOT). |
| Aug 18, 4:58 PM MDT | TSTM WND GST 62 | 2 Nw Windham, MT | AWOS station K1CM Charlie. |
| Aug 18, 5:18 PM MDT | TSTM WND GST 54 | 8 Ene Denton, MT | AWOS station K1DM 7 ENE Denton. |
| Aug 18, 5:32 PM MDT | TSTM WND GST 53 | 3 Sw Lewistown, MT | ASOS station KLWT Lewistown Airport. |
| Aug 18, 5:49 PM MDT | TSTM WND GST 58 | 5 Nne Forestgrove, MT | AWOS station K1NM November. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275 WWUS85 KTFX 171753 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1153 AM MDT Thu Aug 17 2023 MTZ112-180900- /O.CAN.KTFX.FW.A.0005.230818T1600Z-230819T0300Z/ /O.EXT.KTFX.FW.W.0003.230817T1800Z-230819T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 1153 AM MDT Thu Aug 17 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has cancelled the Fire Weather Watch. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * TEMPERATURES...Today, in the 90s to near 100 degrees. Friday, in the 80s to lower 90s. * WINDS...Today, west 15 to 25 mph, with gusts up to 35 mph. Friday, west 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Today, as low as 13 percent, with poor moisture recovery tonight. Friday, as low as 19 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113>115-117-180900- /O.UPG.KTFX.FW.A.0005.230818T1600Z-230819T0300Z/ /O.NEW.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 1153 AM MDT Thu Aug 17 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for hot temperatures, gusty winds, and low relative humidity, which is in effect from 10 AM to 9 PM MDT Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the mid-80s to near 100 degrees. * WINDS...West 15 to 30 mph, with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
578 WWUS85 KTFX 180146 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 746 PM MDT Thu Aug 17 2023 MTZ112-181200- /O.CON.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 746 PM MDT Thu Aug 17 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * TEMPERATURES...In the 80s to lower 90s Friday. * WINDS...West 20 to 30 mph with gusts up to 45 mph Friday. * RELATIVE HUMIDITY...As low as 19 percent Friday. Poor overnight recovery tonight. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113>115-117-181200- /O.CON.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 746 PM MDT Thu Aug 17 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 113, 114, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the mid-80s to near 100 degrees. * WINDS...West 15 to 30 mph, with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
024 WWUS85 KTFX 180811 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 211 AM MDT Fri Aug 18 2023 MTZ116-118-182300- /O.EXA.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/ Lincoln Ranger District of the Helena National Forest- Helena and Townsend Ranger Districts of the Helena National Forest- 211 AM MDT Fri Aug 18 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, THUNDERSTORMS, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 116 AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for hot temperatures, thunderstorms, gusty winds, and low relative humidity, which is in effect from 10 AM this morning to 9 PM MDT this evening. * AFFECTED AREA...Lincoln Ranger District of the Helena National Forest and Helena and Townsend Ranger Districts of the Helena National Forest. * TEMPERATURES...In the mid 90s. * WINDS...West 20 to 30 mph, with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any new fire starts could be difficult to contain. Additional details...There is the potential for thunderstorms late this afternoon and early this evening. Some of these storms will produce strong wind gusts and lightning with little rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ112-182300- /O.CON.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 211 AM MDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * TEMPERATURES...Around 90. * WINDS...West 35 to 45 mph, with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any new fire starts could be difficult to contain. Additional details...A wind shift to the north will occur this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113>115-117-182300- /O.CON.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 211 AM MDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT FOR FIRE WEATHER ZONES 113, 114, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the mid to upper 90s. * WINDS...West 25 to 35 mph, with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any new fire starts could be difficult to contain. Additional details...A wind shift to the north will occur this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
921 WWUS85 KTFX 181844 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1244 PM MDT Fri Aug 18 2023 MTZ112-190300- /O.CON.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 1244 PM MDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * TEMPERATURES...In the 80s to low 90s. * WINDS...West 30 to 40 mph, with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ113>115-117-190300- /O.CON.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 1244 PM MDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT FOR FIRE WEATHER ZONES 113, 114, 115, AND 117... * AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * TEMPERATURES...In the 90s to near 100 degrees. * WINDS...West 25 to 35 mph, with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ MTZ116-118-190300- /O.CON.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/ Lincoln Ranger District of the Helena National Forest- Helena and Townsend Ranger Districts of the Helena National Forest- 1244 PM MDT Fri Aug 18 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, THUNDERSTORMS, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 116 AND 118... * AFFECTED AREA...Lincoln Ranger District of the Helena National Forest and Helena and Townsend Ranger Districts of the Helena National Forest. * TEMPERATURES...In the mid-80s to mid-90s. * WINDS...West 25 to 35 mph, with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any new fire starts could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
120 WWUS85 KTFX 190241 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 841 PM MDT Fri Aug 18 2023 MTZ112-190345- /O.EXP.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 841 PM MDT Fri Aug 18 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT FOR FIRE WEATHER ZONE 112... Relative humidity continues to rise over the warned area and the Red Flag Warning will expire at 9 PM MDT. $$ MTZ113>115-117-190345- /O.EXP.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/ Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 841 PM MDT Fri Aug 18 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT FOR FIRE WEATHER ZONES 113, 114, 115, AND 117... Relative humidity continues to rise over the warned area and the Red Flag Warning will expire at 9 PM MDT; however, note that a gusty northerly wind shift will continue to move southward through midnight tonight. $$ MTZ116-118-190345- /O.EXP.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/ Lincoln Ranger District of the Helena National Forest- Helena and Townsend Ranger Districts of the Helena National Forest- 841 PM MDT Fri Aug 18 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR HOT TEMPERATURES, THUNDERSTORMS, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 116 AND 118... Relative humidity continues to rise over the warned area and the Red Flag Warning will expire at 9 PM MDT. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 17, 8:58 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 17, 8:58 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 858 AM MDT Thu Aug 17 2023 .SYNOPSIS... A high pressure ridge will bring potentially record-breaking heat to much of North Central, Central, and Southwest Montana today, along with hazy, breezy, and very dry conditions. It will not be quite hot and dry on Friday, but an approaching cold front will increase the westerly winds, especially over the plains. A Pacific trough will then bring an increased chance of showers and thunderstorms with cooler temperatures starting on Saturday and continuing into next week. && .Update... Morning update has been published, with the main change being to increase smoke and haze coverage across Central and North Central Montana this afternoon, especially north of a Choteau, to Fort Benton, to Hays line. Despite the widespread haze and areas of smoke in place this morning temperatures have already warmed into the upper 60s to upper 70s across most lower elevations outside of some valleys in Southwest and Central Montana thanks to a shallow nocturnal inversion, which was beginning to be broken thanks to mixing from increasing southwest to westerly winds. Forecasted high temperatures through the remainder of the day continue to run anywhere from the 90s to near 105 degrees; however, I do have some concerns that temperatures may underperform north of the aforementioned line due to the thickness of the smoke/haze drifting east from the regional wildfires. With that being said it is not out of the realm of possibility that observed temperatures fall up to 5 to 10 degrees below what is forecast, but my confidence was not high enough to do so this morning given decent warming so far. Otherwise, expect Critical Fire Weather Conditions across the western Hi-Line, mainly from the I-15 corridor in Toole County to the Continental Divide due to very low afternoon humidity values and breezy and gusty west winds, especially from the afternoon through early evening hours tonight. - Moldan && .AVIATION... 550 AM MDT Thu Aug 17 2023 (17/12Z TAF Period) VFR conditions will mostly continue across North Central, Central, and Southwest Montana through at least 18/12Z. High pressure aloft will keep a westerly flow over the area, which will continue the feed of smoke from wildfires west of the Continental Divide; this will cause reduced slantwise visibility most areas, and cause periods of MVFR surface visibility over the plains. Hot temperatures this afternoon may also cause some high density altitude issues. The flow aloft will increase and start to shift more southwesterly after 00Z, bringing increased cloud cover, and possibly an isolated shower or thunderstorm, mainly to Southwest Montana. However, these increased winds will likely cause some mountain wave turbulence, as well as some low level wind shear across far Southwest Montana (including KWYS). -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Hot and dry conditions are forecast to continue in Southwest Montana today, while rebuilding high pressure aloft will spread this heat back into Central and North Central Montana. Afternoon humidity at lower elevations will generally fall below 20 percent. Gusty westerly winds will also return to the plains today, especially to zone 112, where blended model guidance indicates that the probability for sustained winds of at least 25 mph is 80 percent or higher. Therefore, the Red Flag Warning in effect for that zone seems to address the situation well. The probability drops off quite a bit for the remainder of the plains, so there are no plans for any additional highlights today. For Friday, a cold front approaching from Canada will cause westerly winds to increase across the forecast area, especially over the plains, where the 80 percent or higher probability for sustained winds of at least 25 mph is much more widespread. Temperatures are not forecast to be quite as hot as today and afternoon relative humidity should be more so in the 15 to 25 percent range. However, these less critical relative humidity values will be mitigated by the stronger and more widespread wind. As a result, the Storm Prediction Center (SPC) outlook keeps the plains under an Elevated risk for fire weather, with Critical conditions possible on the Hi-Line, which is likely to have the strongest winds. Have therefore continued the Fire Weather Watch for most of the plains, and expanded it into zone 112, where the stronger winds will likely counteract the more marginal relative humidity. -Coulston && .CLIMATE... Hot temperatures will continue in Southwest Montana today and return to the plains. Most lower elevation locations will have highs well into the 90s to near 105 degrees. This will put many daily record high temperatures in jeopardy. Temperatures will also remain quite mild tonight, which could challenge daily record warm minimum temperatures as well. An approaching cold front will hinder the heat on Friday, but a few locations could still approach record highs. -Coulston && .PREV DISCUSSION... /ISSUED 550 AM MDT Thu Aug 17 2023/ Today through Friday... High pressure aloft will build north back over Southwest, Central, and North Central Montana, spreading the heat and dryness over the entire area once again. Much above normal temperatures in the 90s to near 105 today at most lower elevations will threaten daily record highs (please see CLIMATE section for details). These temperatures will also be warm enough to continue the Heat Advisory for the lower elevations of the plains and south through the valleys of Central Montana to Interstate 90. A surface trough to the lee of the Canadian Rockies is also forecast to spread south over the plains of North Central and Central Montana, which will cause winds on the plains to increase this afternoon, as relative humidity falls well below 20 percent at lower elevations. The most favorable area for critical fire weather conditions (very low humidity, very gusty winds) will be on the plains east of the Northern Rocky Mountain Front, where a Red Flag Warning remains in effect for today (please see FIRE WEATHER section for details). Mild overnight lows may allow an isolated shower or thunderstorm to form over the mountains along the Continental Divide later tonight into Friday morning. The westerly flow aloft will also continue the hazy and smoky skies over the area into the day on Friday. A Canadian cold front will then approach from the north on Friday, and its associated shortwave trough will help flatten the high pressure ridge over the area, which will result in slightly cooler temperatures but more widespread strong winds over the plains. Blended model guidance gives a widespread 80 percent or more probability of at least 25 mph sustained winds and at least 40 mph gusts. The slightly cooler temperatures will keep afternoon humidity from getting quite as low as today, but many lower elevation locations will fall into the 15 to 25 percent range, especially over the plains, so have continued the Fire Weather Watch there for Friday (please see FIRE WEATHER section for details). A low pressure trough will also move onto the Pacific coast on Friday, putting the forecast area under a more southwesterly flow aloft that is forecast to tap into monsoonal moisture and bring a chance of showers and thunderstorms to Southwest and Central Montana during the afternoon. However, the chance for severe thunderstorms is low. Saturday through next Thursday... Cluster model analysis indicates that the weather pattern will become stagnant during this period. It shows the high pressure ridge that retreated out of our area will remain anomalously strong over much of the Central and Eastern United States, as a low pressure trough generally remains on the Pacific coast. As a result, blended model guidance forecasts the unstable southwesterly flow aloft with monsoonal moisture to bring daily chances of afternoon and evening showers and thunderstorms through the period as temperatures generally remain below normal. However, the cluster analysis does hint that the high pressure ridge could build back into Montana during the mid-week period. This could potentially bring a slight warming and drying trend late in the period, and this possible trend can be seen in the latter period of the blended model guidance. -Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 99 66 93 52 / 0 0 10 20 CTB 97 66 88 47 / 0 0 10 20 HLN 102 68 95 58 / 0 0 20 20 BZN 97 63 92 55 / 0 10 20 20 WYS 86 51 79 48 / 0 20 30 10 DLN 92 59 87 52 / 10 20 20 10 HVR 101 67 98 52 / 0 0 0 20 LWT 96 64 92 51 / 0 0 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. Heat Advisory from noon today to midnight MDT tonight for Bears Paw Mountains and Southern Blaine-Canyon Ferry Area-Cascade County below 5000ft-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Fergus County below 4500ft-Gallatin Valley-Gates of the Mountains-Helena Valley-Hill County-Judith Basin County and Judith Gap-Missouri Headwaters-Northern Blaine County-Northern High Plains-Southern High Plains-Western and Central Chouteau County. Fire Weather Watch from Friday morning through Friday evening for Central and Eastern Lewis and Clark National Forest Areas- Chouteau and Fergus Counties-Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-Hill and Blaine Counties-Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.